Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Denver/Boulder, CO

May 30, 2020Park County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 30, 2020, 12:29 PM MDT for Park County, Colorado. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2020, 12:29 PM MDT (18:29 UTC)
Expired
May 30, 2020, 1:53 PM MDT
In force
84 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Park County, CO

The radar

The Denver radar (KFTG), 152 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS55 KBOU 301829
FFWBOU
COC093-302130-
/O.NEW.KBOU.FF.W.0001.200530T1829Z-200530T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1229 PM MDT Sat May 30 2020

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  The Weston Pass burn scar in...
  West Central Park County in central Colorado...

* Until 330 PM MDT.

* At 1229 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Weston Pass Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flows. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Weston Pass Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Flooding of areas in and around the Weston Pass Burn
           Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of West Central Park County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3907 10598 3906 10598 3903 10598 3902 10600
      3901 10599 3899 10599 3900 10600 3899 10602
      3900 10606 3901 10606 3901 10605 3902 10605
      3903 10606 3905 10607 3906 10607 3907 10607
      3908 10603

FLASH FLOOD...RADAR INDICATED

$$

RPK
2 follow-up statements
516 
WGUS75 KBOU 301857
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1257 PM MDT Sat May 30 2020

COC093-302130-
/O.CON.KBOU.FF.W.0001.000000T0000Z-200530T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Park CO-
1257 PM MDT Sat May 30 2020

...FLASH FLOOD WARNING FOR THE WESTON PASS BURN SCAR REMAINS IN 
EFFECT UNTIL 330 PM MDT THIS AFTERNOON FOR WEST CENTRAL PARK 
COUNTY...

At 1257 PM MDT, Doppler radar indicated thunderstorms had decreased 
over the Weston Pass Burn Scar. Flash flooding may still occur.

Excessive rainfall earlier over the burn scar will result in debris 
flows. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Flash flooding caused by thunderstorms in and around the
         Weston Pass Burn Scar.

SOURCE...Doppler radar.

IMPACT...Flooding of areas in and around the Weston Pass Burn
         Scar.

Some locations that will experience flash flooding include...
  mainly rural areas of West Central Park County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3907 10598 3906 10598 3903 10598 3902 10600
      3901 10599 3899 10599 3900 10600 3899 10602
      3900 10606 3901 10606 3901 10605 3902 10605
      3903 10606 3905 10607 3906 10607 3907 10607
      3908 10603

FLASH FLOOD...RADAR INDICATED

$$

RPK
081 
WGUS75 KBOU 301953
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
153 PM MDT Sat May 30 2020

COC093-302003-
/O.CAN.KBOU.FF.W.0001.000000T0000Z-200530T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Park CO-
153 PM MDT Sat May 30 2020

...FLASH FLOOD WARNING FOR THE WESTON PASS BURN SCAR IS CANCELLED 
FOR WEST CENTRAL PARK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3907 10598 3906 10598 3903 10598 3902 10600
      3901 10599 3899 10599 3900 10600 3899 10602
      3900 10606 3901 10606 3901 10605 3902 10605
      3903 10606 3905 10607 3906 10607 3907 10607
      3908 10603

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 30, 10:24 AM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 30, 10:24 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1024 AM MDT Sat May 30 2020

.UPDATE...
Issued at 1015 AM MDT Sat May 30 2020

Satellite shows the easterly push has made it across the eastern
plains with northeast winds prevailing. There has not been much of
a shift in moisture with dewpoints staying around the mid-50s.
There is increasing CU development over the higher terrain with
some storms starting to build over the higher elevations of
Larimer county. These are expected to move off the terrain by the
afternoon and push eastward into the lower foothills. Current
ACARS soundings show some drying in the mid-levels that would need
daytime temperatures around 87 degrees to break, but with an
outflow this could be enough to break the CAP and allow for some
stronger storms by the late afternoon. Morning sounding PW values
were well above average for this time of year with winds staying
just light enough for the threat of heavy rain and minor flooding
across urban areas to continue. Made minor adjustment to pops and
winds otherwise forecast is on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 428 AM MDT Sat May 30 2020

Not much change in the thinking for today. We have several
ingredients for an active day, but none of them are particularly
strong and it doesn't look like they will come together well. The
models have backed off on the amount of low level cooling they
were showing yesterday, and the air mass may wind up being about
the same. Some of the models, most notably the last couple runs of
the NAM, have too much low level moisture over the plains. HRRR
has flip flopped, at one point it was mixing out the moisture and
had it 90 degrees and dry in Denver, now it's back to a more
reasonable low-mid 80s with dew points around 50 for mid to late
afternoon on the plains. It will be slightly cooler with a little
more moisture than yesterday. It also appears that we'll keep a
little westerly flow aloft which will limit the heavy rain threat.
A bit more east wind developing on the plains will help with
convergence against the Front Range and on an eventual large scale
outflow boundary that should develop from mountain convection.

The general plan is the same: Slow moving afternoon storms over
the mountains that eventually push outflow off the foothills in
the late afternoon. The plains will likely be weakly capped, but
there should be enough convergence to allow the storms to move
across at least the western part of the plains before weakening
much. This setup should result in some increase in storm motion
though. Larger scale models have shifted the focus a bit further
north from areas south of Denver to over the city and perhaps into
Weld county, presumably tied to some hard to find upper level
feature. HRRR continues to hit Douglas county, and also bringing
something down the foothills somewhere around Long's Peak.

For the severe threat, CAPEs will probably actually wind up in the
1000-1500 J/kg range with the intermediate temp/dew point combo as
the storms move off the foothills. The low level winds
accelerating will help produce modest shear, around 30 kt so there
is a threat of hail, probably just marginally severe. We could
also generate locally enhanced outflow for a small wind threat.
The storms should weaken or transition to wetter, lower CAPE
storms if they survive into the eastern plains later in the
evening.

For the heavy rain threat, it's moist but not extremely so with
precipitable water around an inch and surface dew points around 50.
We may start with 10 knot storm motions with the first mountain
storms that will have less CAPE and moisture to work with, then
transition to at least 15 knots on the plains with steady eastward
progression. This will limit heavy rain to a 30-60 minute period.
There should be some threat of minor flooding, but the flash flood
threat looks low.

With a larger area of weak convection expected west of us, the
clouds may linger much of the night even though most of the
showers should be done by about midnight.

.LONG TERM...(Sunday through Friday)
Issued at 428 AM MDT Sat May 30 2020

Not much change in the synoptic scale pattern through Tuesday. The
upper level ridge axis will remain centered over the Southern Plains
with a trough over the west coast. This will result in a weak
south/southwesterly flow aloft over northeast CO.  The models
maintain the best 700/500 layer theta-e moisture over the mountains
each afternoon and evening. Sunday will be under a marginal risk of
severe thunderstorms over the northeast plains. ML 100 mb CAPE from
NAM12/RAP forecast soundings range from 800 j/kg in Denver to 1500
j/kg at Akron. Precipitable water values range from 0.80 to 1.0 inch
respectively. This is due in part to a good easterly fetch of
moisture in the boundary layer. The strongest storms could produce
hail up to one inch, wind gusts to 60 mph and brief moderate to
heavy rainfall. Similar scenario could shape up for Monday
afternoon. Late Tuesday into Wednesday, the mid level flow is
forecast to be more westerly as a weak short wave passes to the
north of the state. Although max temperatures on Wednesday will
still be above normal, this could result in brief reprieve with
slightly cooler temperatures of 3-5 degrees. By the latter part of
the week however, the upper level ridge will be centered over CO/NM
or over the Southern Plains. In either event, it will be warmer with
enough subtropical moisture around for isolated to scattered
thunderstorms each afternoon/evening. The best shower/t-storm
coverage over the mountains. The best chance for showers/t-storms
may actually occur Friday night when an upper low over Baja CA gets
kicked north and east across CO.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1015 AM MDT Sat May 30 2020

VFR conditions will prevail through tonight. Scattered
thunderstorms are expected between 21z and 03 to 04zz, and there
may be a couple hours with a line of storms moving off the
mountains. Localized MVFR visibilities and wind gusts to 40 knots
are possible with the storms. Conditions are expected to improve
after 05z with winds moving to drainage.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Gimmestad
LONG TERM...Cooper
AVIATION...Bowen
Hazardous weather outlook, May 30, 9:52 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
952 AM MDT Sat May 30 2020

COZ030>051-311600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
952 AM MDT Sat May 30 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will be more numerous this afternoon over the
mountains. The storms will move east off the foothills in the late
afternoon and early evening, then diminish as they move east
across the plains. Some of the storms will be slow moving and
could produce localized heavy rain and minor flooding. This is
most likely from the mountains west and southwest of Denver into
the Denver area in the mid to late afternoon. There could also be
a few severe thunderstorms on the plains in the late afternoon and
early evening with hail around an inch in diameter and wind gusts
to 60 mph. The storms will end from west to east later in the
evening with lows in the mid to upper 50s overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a chance of afternoon and evening showers and
thunderstorms over the mountains and foothills each day, with
lesser chances out on the plains. Overall the threat of severe
thunderstorms is expected to be low. There will however be a
marginal risk of severe thunderstorms across the northeast plains
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected for today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:05 PM MDTSpecial Weather StatementBOUArapahoe25 min
May 30, 1:04 PM MDTSpecial Weather StatementBOULarimer26 min
May 30, 2:38 PM MDTSpecial Weather StatementBOUClear Creek37 min
May 30, 5:21 PM MDTSpecial Weather StatementBOUGrand24 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.